You probably already know about a great number of medications that can contribute to kidney failure, increase risk of infection, and set off various additional side effects. But did you know that there are specific medications that can be harmful to your ears? These sorts of drugs do exist and they are known as ototoxic medications. Both prescription and over-the-counter (OTC) can be ototoxic. The American Speech-Language-Hearing Association (ASLHA) reports that there exist more than 200 medications known to be ototoxic. These medications can contribute to temporary or permanent ear damage or balance problems.

  • Salicylates – Salicylates are commonly found in everyday pain relievers such as aspirin and in aspirin-containing medications. In doses of eight or more tablets per day, salicylates are known to cause hearing loss and tinnitus. Fortunately, the adverse effects disappear once the drug containing the salicylates is stopped.
  • Loop Diuretics – High blood pressure, heart failure, and certain kidney disorders are frequently treated with Loop diuretics. They have also been shown to cause hearing loss and tinnitus, which is oftentimes only detected during a hearing test.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs can result in temporary hearing loss and a ringing in the ears in high doses.Two widely used NSAIDs are ibuprofen and naproxen.
  • Aminoglycoside Antibiotics – Streptomycin, kanamycin, neomycin, amikacin and gentamicin are just a few of the types of aminoglycoside antibiotics prescribed to treat bacterial infections. The free radicals generated by these medications can lead to damage to the inner ear.Babies of mothers who used kanamycin or streptomycin while pregnant have been known to be born deaf.
  • Chemotherapy Drugs – Permanent ear damage has been noted in many cancer treatment drugs, such as bleomycin, cyclophosphamide, cisplatin and carboplatin. Like many drugs on this list, the life-saving benefits oftentimes exceed the risk, but mention any changes in hearing to your oncologist.

Elevated dosage and/or combining of these ototoxic medications can increase the risks, but always speak to your doctor before adjusting or stopping any prescribed medications. If you take any of these medicines and are concerned about potential ototoxic side effects, consult your doctor or pharmacist so that they can examine your dosage and help minimize your risk.